Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at May 2, 2021, 11:01 AM MDT for Broomfield County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2021, 11:01 AM MDT (17:01 UTC)
- Expired
- May 2, 2021, 11:30 AM MDT
- In force
- 29 min
- Issued by
- NWS Denver/Boulder, CO
County Broomfield County, CO
The radar
The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 5.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1976 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
957
WWUS85 KBOU 021701
SPSBOU
Special Weather Statement
National Weather Service Denver CO
1101 AM MDT Sun May 2 2021
COZ036-038>040-043-021730-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
1101 AM MDT Sun May 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...BROOMFIELD...
NORTHEASTERN JEFFERSON...NORTHWESTERN ADAMS AND EASTERN BOULDER
COUNTIES UNTIL 1130 AM MDT...
At 1101 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Lyons to near Rocky Flats, or
along a line extending from 22 miles south of Fort Collins to 19
miles northwest of Denver. Movement was east at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Western Thornton, northern Arvada, Westminster, Boulder, Longmont,
Broomfield, Northglenn, Lafayette, Louisville, Erie, Superior,
Federal Heights, Firestone, Frederick, Berthoud, Dacono, Mead, Lyons,
Rocky Flats and Eldorado Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3983 10498 3983 10530 3991 10529 3992 10523
3993 10524 3993 10528 3997 10527 3999 10529
4018 10527 4019 10526 4030 10526 4031 10525
4032 10495
TIME...MOT...LOC 1701Z 249DEG 19KT 4024 10517 3992 10521
$$
RPKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 2, 10:37 AM MDT, 24 minutes earlier.
Area forecast discussion, May 2, 10:37 AM MDT, 24 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1037 AM MDT Sun May 2 2021 .UPDATE... Issued at 948 AM MDT Sun May 2 2021 There is some convection over the Front Range already ahead of the approaching upper trough which is currently advancing over the Great Basin to the Rockies. Thunderstorms and a mix of rain and snow showers are moving over the northern mountains and foothills. Rain showers have been reported in Fort Collins. These storms will move over the adjacent plains through the rest of the day. Gusty northeasterly winds are increasing over the plains in response to surface low pressure is deepening near the Kansas border. The forecast represents these events well and is on track without changes this morning. && .SHORT TERM...(Today and tonight) Issued at 234 AM MDT Sun May 2 2021 The early summer prelude is now over as we head into a more robust typical spring day in Colorado. This means heavy snow in the mountains and severe storms across the plains. Gotta love Colorado weather! The culprit will be an upper level trof which will slowly move towards Colorado today and then moving into far Western Colorado tonight with weak to moderate QG ascent spreading over the area. In addition, a weak frontal boundary and deepening low pressure across southeast Colorado with result in increasing north to northeast low level flow over the Front Range and northeast plains this afternoon. Should see enough heating this morning and along with increasing dewpoints into the 40s to generate 800-1500j/kg of surface based CAPE this afternoon. In addition, mid level flow of 25- 40kt to provide ample shear for potential for severe storms over portions of the plains. Appears main impact will be marginal hail up to 1 inch in diameter and damaging winds to 70 mph. The initial convection morphs into line of storms across the plains during the afternoon. Temperatures will be cooler today behind the front with readings in the 60s and 70s further south. Once the initial line of storms passes, a secondary push of cold air ushers in behind it with increasing upslope flow over the Front Range. This will result in a more stratiform precipitation event developing this evening and continuing overnight. Forecast soundings become saturated with precipitable water values ranging from .60-.75 of an inch. QPF values from models generally from .5" to 1.0" of liquid through tonight, highest from Denver south and west over the Foothills and western portions of the Palmer Divide. Less rainfall expected over the far northeast plains, which is further removed from the upslope component and dynamical forcing. See more on the hydrology impact to the burn scars in the hydro section below. As for the mountains, still look some heavy snow develops this evening with the deepening upslope flow and colder temperatures. Snow level will lower to around 7000ft later tonight. Will be upgrading the winter storm watch over the higher mountains, mainly along the Continental Divide and higher east slopes. Could see snow over the higher foothills but overall impacts appear to be more minimal. .LONG TERM...(Monday through Saturday) Issued at 234 AM MDT Sun May 2 2021 Rain and snow will continue through at least the first half of the day Monday, with moist, 15-20kt north/northeast upslope flow entrenched over the region. Cooler air is also expected to filter into the area, which should drop snow levels down to 6500-7000 feet by the morning hours. Precipitation should gradually wind down and contract towards the higher elevations during the afternoon and evening hours as our trough weakens and lifts east out of the region, taking the better synoptic scale forcing and upslope flow along with it. Enough moisture lingers over the higher terrain to have at least a few snow showers leftover tomorrow night. As discussed in the short term section above, Winter Storm Warnings for the mountains will run through tomorrow evening. Though snow levels do fall Monday, there's not a whole lot of support for advisories for the Foothills zones and so we'll stick with just the headlines for the mountains. Northwest flow aloft in the wake of the first shortwave will keep temperatures relatively cool again for Tuesday. Temperatures will warm to the upper 50s or low 60s. A weak shortwave embedded in the flow should provide just enough lift for some scattered showers, particularly across the higher terrain. Yet another shortwave tracks through Wednesday with more scattered showers possible, this time focused more towards our far northeast. The pattern (temporarily) flips back to warm and dry to end the work week, with ridging building in across the region by Thursday. Thursday should see a return to near or above normal temperatures with highs back in the upper 60s to low 70s. Friday will likely be the warmest day of the week under southwest flow while 700mb temperatures increase to 10-13C. We should make a run at another 80 degree day across most of the plains/urban corridor with only a few clouds around. The above normal temperatures are short-lived as another system tracks into the forecast area sometime next weekend. There continues to be a very large spread in the time of arrival with this storm... with some guidance bringing impacts by Saturday and others waiting until the weekend ends. We have plenty of time to iron out those details so for now we'll lean towards an NBM/MOS blend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 948 AM MDT Sun May 2 2021 MVFR and ILS conditions are possible this afternoon with passing convective storms and showers, as well erratic outflow winds with gusts up to around 40 kts. Precipitation will become more stratiform this evening behind another front. MVFR conditions are likely and IFR conditions possible, and cloud bases are expected to remain below 6000 feet through the rest of the TAF period. Winds have been a bit more easterly than expected this morning probably in response to deepening surface low pressure to the southeast, near the Kansas border. Winds will shift back more northeasterly to northerly for the afternoon and evening. && .HYDROLOGY... Issued at 234 AM MDT Sun May 2 2021 There is some concern for flash flooding in the burns scars with increasing precipitable water values this afternoon and developing upslope flow. Initial convection over the foothills still could drop a quick .25-.50 of water but storm motions appear to be moving enough not to result in an elevated threat of flooding. By this evening, event becomes more stratiform with a light to moderate rain event. The higher foothills and portions of the higher burn scars will then see snowfall with an even lesser impact for flooding. The highest potential for any flooding would be over the Calwood burn with potential for more heavier rainfall through the night. Will not be issuing any flash flood watches for this event at this time. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 6 PM this evening to midnight MDT Monday night for COZ033-034. && UPDATE...Direnzo SHORT TERM...Entrekin LONG TERM...Hiris AVIATION...Direnzo HYDROLOGY...Entrekin
Hazardous weather outlook, May 2, 9:48 AM MDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 948 AM MDT Sun May 2 2021 COZ030>051-031600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 948 AM MDT Sun May 2 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms are developing over the mountains and foothills already today, and convection will increase by the early afternoon. Scattered storms will spread over the plains through the afternoon and early evening, with potential for damaging winds up to 70 mph and hail up to one inch in diameter. There is a marginal threat for flash flooding if strong thunderstorms track over the burn areas as up to a half of an inch of rain is possible. Precipitation will become more widespread over the lower foothills and adjacent plains this evening. Through tonight, expect heavy snowfall over the higher mountains along and east of the Continental Divide, some mix of rain and snow for the foothills, and persistent rain showers across the plains. .DAYS TWO THROUGH SEVEN...Monday through Saturday Rain and snow will continue Monday and gradually end by Monday night. Scattered showers are possible Tuesday and Wednesday with temperatures near or below normal. Warmer and drier weather is expected Thursday and Friday before another storm system arrives next weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm across the plains. Reports of hail, damaging wind, flooding and heavy snow will be appreciated.
In the hours before
Special weather statement, May 2, 10:36 AM MDT, 25 minutes before
Special Weather Statement
National Weather Service Denver CO
1036 AM MDT Sun May 2 2021
COZ035-036-039-021700-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
1036 AM MDT Sun May 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
CENTRAL BOULDER COUNTIES UNTIL 1100 AM MDT...
At 1035 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Pinewood Springs to 3 miles
east of Pinecliffe, or along a line extending from 27 miles southwest
of Fort Collins to 26 miles northwest of Denver. Movement was east at
10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Northwestern Arvada, western Westminster, Boulder, southwestern
Broomfield, Louisville, Lyons, Jamestown, Raymond, Crisman, Rocky
Flats, Eldorado Springs, Pinewood Springs, Gold Hill, Sunshine,
Summerville, Wallstreet, Salina and Allenspark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4030 10526 4030 10529 4026 10530 4026 10522
3988 10515 3987 10540 3989 10538 3991 10542
4016 10550 4018 10549 4018 10550 4027 10553
4025 10549 4027 10548 4029 10550 4030 10547
4031 10525
TIME...MOT...LOC 1635Z 259DEG 8KT 4026 10541 3992 10537
RPKSpecial weather statement, May 2, 11:01 AM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
1101 AM MDT Sun May 2 2021
COZ036-038>040-043-021730-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
1101 AM MDT Sun May 2 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...BROOMFIELD...
NORTHEASTERN JEFFERSON...NORTHWESTERN ADAMS AND EASTERN BOULDER
COUNTIES UNTIL 1130 AM MDT...
At 1101 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Lyons to near Rocky Flats, or
along a line extending from 22 miles south of Fort Collins to 19
miles northwest of Denver. Movement was east at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Western Thornton, northern Arvada, Westminster, Boulder, Longmont,
Broomfield, Northglenn, Lafayette, Louisville, Erie, Superior,
Federal Heights, Firestone, Frederick, Berthoud, Dacono, Mead, Lyons,
Rocky Flats and Eldorado Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3983 10498 3983 10530 3991 10529 3992 10523
3993 10524 3993 10528 3997 10527 3999 10529
4018 10527 4019 10526 4030 10526 4031 10525
4032 10495
TIME...MOT...LOC 1701Z 249DEG 19KT 4024 10517 3992 10521
RPKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:40 PM MDT | Special Weather Statement | BOU | Broomfield | 35 min |
| May 2, 3:42 AM MDT | Winter Storm Warning | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 34 hr |
| May 2, 10:36 AM MDT | Special Weather Statement | BOU | Boulder | 24 min |
| May 2, 11:40 AM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 50 min |
| May 2, 1:17 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Logan, Morgan, Washington | 28 min |
| May 2, 2:13 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 32 min |
| May 2, 2:19 PM MDT | Winter Weather Advisory | BOU | Boulder, Clear Creek, Douglas, Gilpin, Grand, Jackson and 3 more | 23 hr |
| May 2, 4:07 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| May 2, 5:04 PM MDT | Special Weather Statement | BOU | Weld | 41 min |
| May 2, 5:47 PM MDT | Areal Flood Advisory | BOU | Boulder | 88 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.